“The only source of knowledge is experience.” -Albert Einstein
I recently had the privilege of visiting with my chemistry professor from college. The semester that I had his class he was diagnosed with cancer, which kept him from finishing the semester with us. I was glad to find that his funny and optimistic personality had not left him through the treatment process. During the visit he was able to catch me up on the journey he had endured over the last year and a half. Everything from surgery to chemotherapy had taken its toll on his body but not on his spirit. One of his treatments included an oral metal-based chemotherapy drug called Oxaliplatin. Ironically enough, he had done work with this drug in some of his research in the past. He was aware of the numerous potential side effects and the drug’s mechanism of action.
When he went in for the first dose, the nurses went over all of the information that he already knew and more that he might need to be prepared for. They said that he could expect to experience symptoms for up to five days.
To his surprise and relief, the symptoms lasted a little over 24 hours. This must have sparked some of his chemist intrigue, because he then went back to recount some of his previous findings. He knew that Oxaliplatin targeted calcium so he did a food recall from the day before his first dose. It turned out that the day before he went in for his first dose he had unintentionally consumed over 200% of his daily recommended intake (DRI) of Calcium.
At his following appointment, he mentioned it to his nurses, and it intrigued them as well. They decided to do some blood work and sure enough his Calcium was elevated.
My professor has now been cancer free for about 4 months and according to him things are starting to return to “normal.” His attitude towards it all is inspiring. Now, he has a story that he can share that will give hope to others who are going through the same events. One of the exciting parts is that it has revived his research concerning the cancer drugs. He referred to his newfound motivation as “revenge,” but admits that he does see the research with a new set of eyes having been on the patient side now.
There is no research supporting that excessive calcium intake will reduce the symptoms of Oxaliplatin. It is important to note that there is an upper limit for calcium intake. Hypercalcemia refers to the presence of excess calcium in the blood, which can lead to “renal insufficiency, vascular and soft tissue calcification, presence of calcium in urine, and kidney stones.” (Nation Institute of Health)
Abby Newby, Senior Student in the Lipscomb University Didactic Program in Dietetics